Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 30, NWS Grand Rapids, MI

September 25, 20206 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Sep 25, 2020, 12:45 PM EDT for 6 counties in Michigan. It took effect at Sep 26, 2020, 11:00 AM EDT. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2020, 12:45 PM EDT (16:45 UTC)
In effect from
Sep 26, 2020, 11:00 AM EDT
Expired
Sep 27, 2020, 3:58 PM EDT
In force
29 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

669 
WHUS43 KGRR 251645
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1245 PM EDT Fri Sep 25 2020

MIZ037-043-050-056-260045-
/O.NEW.KGRR.BH.S.0030.200926T1500Z-200927T2000Z/
Mason-Oceana-Muskegon-Ottawa-
1245 PM EDT Fri Sep 25 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SUNDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From Saturday morning through Sunday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South winds of 15 to 25 knots will build
  waved to as high as 5 feet by early afternoon on Saturday and to
  as high as 8 feet Saturday evening. South facing piers will be
  the most hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

wdm
8 follow-up statements
831 
WHUS43 KGRR 251929
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
329 PM EDT Fri Sep 25 2020

MIZ037-043-050-056-260330-
/O.CON.KGRR.BH.S.0030.200926T1500Z-200927T2000Z/
Mason-Oceana-Muskegon-Ottawa-
329 PM EDT Fri Sep 25 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY
MORNING THROUGH SUNDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From Saturday morning through Sunday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South winds of 15 to 25 knots will build 
  waved to as high as 5 feet by early afternoon on Saturday and 
  to as high as 8 feet Saturday evening. South facing piers will 
  be the most hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

wdm
816 
WHUS43 KGRR 260242
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1042 PM EDT Fri Sep 25 2020

MIZ037-043-050-056-261045-
/O.CON.KGRR.BH.S.0030.200926T1500Z-200927T2000Z/
Mason-Oceana-Muskegon-Ottawa-
1042 PM EDT Fri Sep 25 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY
MORNING THROUGH SUNDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From Saturday morning through Sunday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
910 
WHUS43 KGRR 260733
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
333 AM EDT Sat Sep 26 2020

MIZ037-043-050-056-261545-
/O.CON.KGRR.BH.S.0030.200926T1500Z-200927T2000Z/
Mason-Oceana-Muskegon-Ottawa-
333 AM EDT Sat Sep 26 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM EDT THIS
MORNING THROUGH SUNDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From this morning through Sunday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
503 
WHUS43 KGRR 261827
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
227 PM EDT Sat Sep 26 2020

MIZ037-043-050-056-270230-
/O.CON.KGRR.BH.S.0030.000000T0000Z-200927T2000Z/
Mason-Oceana-Muskegon-Ottawa-
227 PM EDT Sat Sep 26 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From this morning through Sunday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Strong southwest winds will build the
  largest waves to the north of Muskegon this afternoon, tonight
  and Sunday. The biggest waves will occur tonight as the
  southwest winds strengthen in between Muskegon and Manistee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
991 
WHUS43 KGRR 261956
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
356 PM EDT Sat Sep 26 2020

MIZ064-071-270400-
/O.EXB.KGRR.BH.S.0030.000000T0000Z-200927T1800Z/
Allegan-Van Buren-
356 PM EDT Sat Sep 26 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Allegan and Van Buren counties.

* WHEN...Through Sunday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Waves will continue to increase this
  evening and even further overnight. Waves will peak in the 4 to
  6 foot range tonight. Higher waves will continue into Sunday
  morning before subsiding slowly through the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ037-043-050-056-270400-
/O.EXT.KGRR.BH.S.0030.000000T0000Z-200927T1800Z/
Mason-Oceana-Muskegon-Ottawa-
356 PM EDT Sat Sep 26 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa and Muskegon counties.

* WHEN...Through Sunday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds and waves will peak this evening and
  tonight in the 6 to 10 foot range. Waves will slowly subside on
  Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
311 
WHUS43 KGRR 270747
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
347 AM EDT Sun Sep 27 2020

MIZ037-043-050-056-064-071-271600-
/O.EXT.KGRR.BH.S.0030.000000T0000Z-200927T2100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
347 AM EDT Sun Sep 27 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa and Muskegon counties.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds and waves will peak this evening and
  tonight in the 5 to 9 foot range. The most dangerous conditions
  will be on the south side of piers. Waves will slowly subside
  this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
364 
WHUS43 KGRR 271513
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1113 AM EDT Sun Sep 27 2020

MIZ037-043-050-056-064-071-272100-
/O.CON.KGRR.BH.S.0030.000000T0000Z-200927T2100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1113 AM EDT Sun Sep 27 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa and Muskegon counties.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
152 
WHUS43 KGRR 271958
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
358 PM EDT Sun Sep 27 2020

MIZ037-043-050-056-064-071-272100-
/O.CAN.KGRR.BH.S.0030.000000T0000Z-200927T2100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
358 PM EDT Sun Sep 27 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves have subsided to 2 to 4 feet. Another Beach Hazards 
Statement will likely be needed however for the period from late 
Monday into mid week. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 25, 11:37 AM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 25, 11:37 AM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1137 AM EDT Fri Sep 25 2020

LATEST UPDATE...
Update/Marine

.SYNOPSIS...
Issued at 318 AM EDT Fri Sep 25 2020

- Remaining mostly dry and mild through Sunday

- Best chance for rain Monday Night/Tuesday

- Much cooler with occasional chances for rain beyond Tuesday

&&

.UPDATE...
Issued at 1137 AM EDT Fri Sep 25 2020

A quick look at the latest satellite and radar loops with
consideration to the latest high resolution models runs, I seems
to me we will see little if any meaningful precipitation south of
Route 20 through Sunday afternoon. There is just to much dry air
in the 850 to 500 mb layer for any significant precipitation to
happen. A few showers may happen north of Little Sable point late
tonight and again late Saturday night into early Sunday but that
would be about it.

Otherwise, it should be mostly sunny and warm both today and
tomorrow. More than likely the high temperatures for both today
and tomorrow will not be exceeded again until at the earliest next
March. So, if you want to enjoy summer like temperatures do it
today and tomorrow.

&&

.DISCUSSION...(Today through next Thursday)
Issued at 318 AM EDT Fri Sep 25 2020

-- Remaining mostly dry and mild through Sunday --

The trend for the cold front moving in, and the associated chances
of rain have continued to be delayed until late this coming weekend,
and more toward early next week.

The delay is due to development of the long wave upper low taking a
little longer to become established. A couple of the lead short
waves stay north and west of the area, taking the best forcing north
and west of the area also. That leaves the area under a dry and warm
air mass for people to enjoy much of the weekend. We do have some
small rain chances up north on Saturday. We do not expect much, if
anything to occur as the bulk of the rain will be across the Tip of
the Mitt and the U.P..

The front will push over the area on Sunday, however the lingering
dry air mass, and the upper forcing with the developing upper low
staying west, will keep the first half of Sunday dry. Slowly, but
surely, the upper jet, and its associated forcing will inch closer
toward the area later Sunday, increasing the chance for rain. With
this occuring during the warmest part of the day, we do have
sufficient instability to justify a chance of thunder.

-- Best chance for rain Monday Night/Tuesday --

The front will be holding over the area Sunday night into Monday,
keeping a chance of rain showers over the area. The front holds up
as the upper low takes shape, and waves of low pressure start to
ride NE along the front.

The best chance of rain now looks to come in Monday night and early
Tuesday. This is when the area is under the best upper divergence
ahead of the upper low, and best moisture transport takes place
ahead of the associated surface low riding NE along the front. The
trough axis is expected to move east of the area Tuesday afternoon,
which should diminish the rain shower activity temporarily.

-- Much cooler with occasional chances for rain beyond Tuesday --

It looks like we will likely have a break in rain later Tuesday and
into much of Wednesday. The upper jet does not really dive south of
the area through this time frame. We will likely be in between lows,
which will bring cooler, and some drier air in.

The coldest air with this pattern looks to potentially come in for
Thursday and beyond. The lower heights will remain in place for most
of the eastern portion of the country. Another strong jet max/short
wave will dive down, and could take the upper jet core south of the
area. This would bring the core of the colder air overhead, which
would cause some possible lake effect rain showers near the lake,
and instability showers over the land areas. Highs late in the week
may struggle to rise out of the 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 735 AM EDT Fri Sep 25 2020

Other than some brief patchy fog at KAZO and KJXN, the widespread
fog stayed north of the sites as expected. Fog is possible for
another hour so so, but the worst is likely behind us. We just
expected few-sct cumulus development this afternoon, along with
southerly winds picking up, and gusting to around 20 knots or so.
These winds will then diminish toward sunset. The wind will then
pick up again at KMKG as a core of wind comes in. A steady wind
expected tonight should keep fog from forming.

&&

.MARINE...
Issued at 1137 AM EDT Fri Sep 25 2020

It seems to me we need to extend our Small Craft advisory into
Sunday afternoon. That idea is strongly supported by every model I
have looked at (NAM,HRRR, ECMWF, ensembles of the ECMWF and GFS,
HREF). The strongest winds are Saturday night. There was some
discussion about gales late Saturday into early Sunday but that
this point it seems if there were to be gales they would be north
of our CWA tomorrow night. This is supported by BUFKIT which the
12z NAM12 and GFS for both the north and south Buoy does not have
gales in the mixed layer tonight through Sunday afternoon, or for
that matter though Monday.

Given how warm it will be tomorrow and that it is Saturday, I
could see some folks wanting to go to the beach, so we will also
put a beach hazard statement out for tomorrow to go with the Small
Craft Advisory.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 8 AM EDT Saturday for LMZ847>849.

&&

UPDATE...WDM
SYNOPSIS...NJJ
DISCUSSION...NJJ
AVIATION...NJJ
MARINE...WDM
Hazardous weather outlook, Sep 25, 5:21 AM EDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
521 AM EDT Fri Sep 25 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
521 AM EDT Fri Sep 25 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Some patchy fog will be possible early this morning. The Big
Rapids, Mt. Pleasant, Clare areas will see the most fog.
Elsewhere, patchy fog will be possible through sunrise.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A thunderstorm will be possible Saturday and Sunday, with the best
chance being Sunday afternoon. Severe weather is not expected.
Cloud to ground lightning strikes will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-260930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
521 AM EDT Fri Sep 25 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will increase this afternoon and this evening.
Conditions will become hazardous to Small Craft toward evening,
and persist through tonight north of Grand Haven.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winds and waves will become hazardous to Small Craft for all
coastal locations on Saturday and Saturday night. Gales will be
possible Saturday night. Conditions will also be hazardous for
swimmers along the entire lakeshore.

A thunderstorm will be possible Saturday through Sunday, with the
best chance being Sunday afternoon. Severe weather is not
expected. Cloud to water lightning strikes will be the main
threat.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 3:24 AM EDTSmall Craft AdvisoryGRR61 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.